Start Submission Become a Reviewer

Reading: Death due to intestinal obstruction in a patient treated with clozapine

Download

A- A+
dyslexia friendly

Brief Reports

Death due to intestinal obstruction in a patient treated with clozapine

Authors:

NL Abeyasinghe ,

Senior Lecturer in Forensic Medicine, Department of Forensic Medicine and Toxicology, Faculty of Medicine, University of Colombo, Sri Lanka., LK
X close

KMTB Gunathilake,

Senior Registrar in Forensic Medicine Department of Forensic Medicine and Toxicology, Faculty of Medicine, University of Colombo, Sri Lanka., LK
X close

H Gambheera

Consultant Psychiatrist, National Institute of Mental Health, Angoda, Sri Lanka, LK
X close

Abstract

A 53 year old female diagnosed with long term resistant schizophrenia, ischaemic heart disease and hypertension was treated with 700 mg/day of clozapine. Five months after commencing treatment, she complained of acute onset colicky abdominal pain and nausea with constipation of one days duration. Suspecting intestinal obstruction, she was referred from a psychiatry unit to the casualty ward. On examination, she had a distended abdomen and tenderness. No abdominal masses were detected. A stool softener and lactulose was given. However, five hours later, she died. Autopsy revealed a grossly distended intestine extending from the stomach to the rectum. There were solid and liquid faeculent material commencing from the oesophagus through to the rectum. No mechanical obstruction was evident. A sector of the ileum showed an area of patchy haemorrhage. Histology showed villous atrophy with flattened epithelial cells and fibrosis of the lamina propria. The heart had a few scattered areas of fibrosis. Other macroscopic and microscopic findings were unremarkable. The cause of death was recorded as intestinal obstruction probably induced by clozapine. The literature has reported a prevalence of constipation associated with clozapine ranging from 14-60%. Higher dose schedules and prolonged treatment are contributory factors. Deaths from clozapine have been reported due to intestinal  obstruction, aspiration of faeculent matter, perforation and peritonitis and following surgery to decompress the bowel.

DOI: 10.4038/sljpsyc.v1i2.2578

 
 

SL J Psychiatry 2010; 1 (2): 64-66

DOI: http://doi.org/10.4038/sljpsyc.v1i2.2578
How to Cite: Abeyasinghe, N., Gunathilake, K. & Gambheera, H., (2010). Death due to intestinal obstruction in a patient treated with clozapine. Sri Lanka Journal of Psychiatry. 1(2), pp.64–66. DOI: http://doi.org/10.4038/sljpsyc.v1i2.2578
1176
Views
1962
Downloads
Published on 15 Dec 2010.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus